Texas, 2005

Hail in Texas, May 8, 2005

May 8, 2005 · NWS OUN · 8 events in 3 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 1:37 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 8, 1:37 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT SUN MAY 8 2005

.DISCUSSION...
AN UPPER WAVE MOVING THROUGH WEST TEXAS IS AIDING IN DEVELOPMENT OF
TSTMS NEAR THE DRYLINE JUST NORTHWEST OF ABILENE THIS AFTERNOON.
THE SCATTERED TSTMS SHOULD CONTINUE TO DEVELOP NORTH INTO
PORTIONS OF OUR WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA
COUNTIES THROUGH THE LATE AFTERNOON AND EVENING HOURS. DEWPOINTS
ARE NOT PARTICULARLY JUICY ACROSS THAT AREA... WITH VALUES MOSTLY
IN THE 50S TO LOWER 60S. HOWEVER... STEEP MID LEVEL LAPSE RATES...
COMBINED WITH SURFACE TEMPERATURES IN THE UPPER 80S... ARE RESULTING
IN MLCAPES OF 2000- 2500 J/KG. EFFECTS OF MORNING CONVECTION OVER
NORTH TEXAS AND ONGOING TSTMS OVER SOUTH TEXAS WILL LIKELY PREVENT
ANY SIGNIFICANT NORTHWARD ADVECTION OF HIGHER DEWPOINTS THROUGH
THE EVENING... ALTHOUGH MID 60S IN PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA WILL BE ADEQUATE FOR STORMS. TSTM CHANCES WILL
DECREASE ON MONDAY AS THE UPPER WAVE MOVES EAST OF THE AREA. A
WEAK FRONT IS FORECAST TO PUSH INTO NORTHWEST OKLAHOMA THIS
EVENING... BUT WILL TEND TO WASH OUT BY AFTERNOON.

NEXT CHANCE FOR TSTMS WILL BE LATE WEDNESDAY AFTERNOON BEGINNING
IN FAR WESTERN OKLAHOMA... WITH POPS INCREASING ACROSS THE ENTIRE
AREA THROUGH FRIDAY...AS AN UPPER LEVEL STORM SYSTEM OVER THE
SOUTHWEST U.S. CONTINUES TO APPROACH THE SOUTHERN PLAINS. COMPARED
TO THE UNSEASONABLY COOL TEMPERATURES OF LAST WEEK... HIGHS WILL
BE CONSIDERABLY WARMER TO START THE WEEK WITH MID 80S TO NEAR 90
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  83  60  87 /  30  10  10  10
HOBART OK         58  84  59  89 /  20  10  10  10
WICHITA FALLS TX  61  86  62  90 /  30  10  10  10
GAGE OK           53  82  55  88 /   0  10  10  10
PONCA CITY OK     61  81  60  87 /  40  10  10  10
DURANT OK         62  82  65  88 /  50  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32
Hazardous weather outlook, May 8, 10:55 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 8 2005

OKZ004>048-050>052-TXZ083>090-091200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM FREEDOM... TO ELK CITY... TO
ALTUS OKLAHOMA TO CROWELL AND KNOX CITY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO EARLY MONDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY MONDAY MORNING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST OUT OF
EASTERN OKLAHOMA EARLY THIS AFTERNOON...  WHILE ANOTHER THUNDERSTORM
COMPLEX EAST OF THE DALLAS/FORT WORTH METROPLEX AND IN CENTRAL TEXAS
WILL MOVE EAST AND SOUTHEAST INTO FAR EAST AND SOUTHEAST TEXAS THIS
AFTERNOON. HIGH LEVEL CLOUD COVER FROM THESE STORMS OVER OKLAHOMA
AND NORTH TEXAS WILL GRADUALLY THIN AND SHIFT EAST THIS AFTERNOON.

MEANWHILE... AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE
CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON AND TONIGHT.  AS THIS
OCCURS A DRYLINE WILL MOVE EAST ACROSS WESTERN OKLAHOMA TOWARD
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.  ALTHOUGH THUNDERSTORM
DEVELOPMENT WILL INITIALLY BE SUPPRESSED BEHIND THE WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE SOUTH AND EAST OF THE AREA...
DAYTIME HEATING IS EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS
TO DEVELOP ALONG OR JUST EAST OF THE DRYLINE BETWEEN 3 AND 6 PM THIS
AFTERNOON.  ANY THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE
POTENTIAL TO QUICKLY BECOME SEVERE WITH LARGE HAIL BEING THE MAIN
THREAT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL GENERALLY MOVE OUT OF THE AREA OVERNIGHT
TONIGHT... HOWEVER THERE IS STILL A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE SOUTHEAST HALF OF OKLAHOMA AND A PORTION OF NORTH TEXAS
ON MONDAY. ALTHOUGH THE CHANCE OF THUNDERSTORMS IS RELATIVELY
SMALL... ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED OUT. THE
RISK OF SEVERE WEATHER ON MONDAY WILL DEPEND HIGHLY ON THUNDERSTORM
DEVELOPMENT AND MOVEMENT OVERNIGHT.

THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY NIGHT AND CONTINUE
INTO THE WEEKEND... WITH THE HIGHEST CHANCE OF THUNDERSTORMS ON
THURSDAY NIGHT THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

In the hours before

Local storm report, May 8, 3:18 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 SW LAWTON             34.59N 98.44W
05/08/2005  0.75 INCH        COMANCHE           OK   AMATEUR RADIO

&&

JPIKE
Local storm report, May 8, 3:21 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             LAWTON                  34.60N 98.42W
05/08/2005  0.75 INCH        COMANCHE           OK   AMATEUR RADIO

&&

JPIKE
Local storm report, May 8, 3:25 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      3 W ELGIN               34.78N 98.34W
05/08/2005                   COMANCHE           OK   PUBLIC

            ALONG INTERSTATE 44

&&

JPIKE
Local storm report, May 8, 3:28 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 W FLETCHER            34.82N 98.29W
05/08/2005  0.75 INCH        COMANCHE           OK   PUBLIC

&&

JPIKE
Local storm report, May 8, 3:42 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 W FLETCHER            34.82N 98.29W
05/08/2005  0.75 INCH        COMANCHE           OK   PUBLIC

&&

JPIKE
Special weather statement, May 8, 3:43 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SUN MAY 8 2005

TXZ086-082200-
WICHITA TX-
443 PM CDT SUN MAY 8 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN WICHITA FALLS AT 443
PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30

The radar

The Altus AFB radar (KFDR), 68 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Wichita

When
May 8, 3:44 PM CST
Where
Wichita County, Wichita Falls
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail, Wichita

When
May 8, 4:35 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail, Wichita

When
May 8, 4:39 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail was observed on the southeast side of the city.

Hail, Archer

When
May 8, 4:49 PM CST
Where
Archer County, Scotland
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.650, -98.467

Hail, Wichita

When
May 8, 4:52 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail was reported on the southeast side of the city.

Hail, Wichita

When
May 8, 4:55 PM CST
Where
Wichita County, Wichita Falls
Measured
1.25 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail caused damage on the southeast side of the city to automobile windshields and a few broken windows in homes.

Hail, Clay

When
May 8, 4:56 PM CST
Where
Clay County, 2 mi W of Jolly
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.867, -98.383

Hail, Clay

When
May 8, 5:11 PM CST
Where
Clay County, Lake Arrowhead
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.733, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450220, 5450221, 5450222, 5450223, 5450224, 5450225, 5450226, 5450227.